Illinois, 2008

Hail in Illinois, June 23, 2008

June 23, 2008 · NWS PAH · 1 event in 1 county or zone

An isolated severe storm occurred near Marion. The storm occurred along a weak surface trough that extended from central Indiana southwest across the Lower Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe storm occurred near Marion. The storm occurred along a weak surface trough that extended from central Indiana southwest across the Lower Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 22, 12:36 PM CST, 12 hours 30 minutes earlier.

Area forecast discussion, Jun 22, 12:36 PM CST, 12 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
136 PM CDT SUN JUN 22 2008

.DISCUSSION...
LARGE UPPER LEVEL TROF OVER THE EAST CONUS...WITH A CLOSED LOW
NEAR THE GREAT LAKES WILL CONTINUE TO INFLUENCE OUR WEATHER THROUGH
TONIGHT. CONVECTION TAKING SHAPE NEAR EVV TRI-STATE. ENHANCED CU
EXTENDED SW INTO SE MISSOURI...TO THE NORTH OF THE OHIO RIVER.
WILL GRADUALLY TRANSLATE POPS FROM NORTH TO SOUTH THROUGH THE
AFTERNOON AND TONIGHT. MODEST MIXING WITH LAPS SHOWING A NEAR DRY
ADIABATIC LAPSE RATES RESULTING IN MIXED LAYER DEW POINTS DOWN
INTO THE 50S. INSTABILITY NOT TERRIBLY IMPRESSIVE BUT WIND FIELDS
ARE SLIGHTLY STRONGER. NOT OVERLY IMPRESSED WITH THE SEVERE WX
POTENTIAL. BUT AN ISOLD SVR STORM CANNOT BE RULED OUT COMPLETELY.

THE PATTERN WILL EXHIBIT LESS AMPLIFICATION NEXT WEEK. NW FLOW
WILL BECOME ESTABLISHED FROM THE NORTHERN PLAINS TO THE OHIO AND
MISSISSIPPI VALLEY REGIONS...WHILE UPPER LEVEL RIDGING REMAINS
PARKED OVER THE SW U.S. ON AND OFF CHANCES OF SHOWERS AND STORMS
WILL CONTINUE. BUT TRIED TO INSERT A COUPLE OF DRY PERIODS SINCE
THE 12Z OPS GFS AND 00Z ECMWF WERE IN PRETTY GOOD AGREEMENT THIS
MIGHT BE THE CASE PERHAPS WED NIGHT INTO THURSDAY AND AGAIN IN
SOME OF THE AREA FRIDAY NIGHT.

TEMPS WERE A BLEND OF GRIDDED MOS AND HPC IN THE LONG TERM. PATTERN
NOT FAVORABLE FOR TEMPS AS WARM AS WHAT HPC HAS HAD. PREFER A
DEGREE OR TWO COOLER. SHORT TERM GUIDANCE WAS A BLEND OF MAINLY
MAV AND FWC.

&&

.AVIATION...
GENERALLY VFR CONDITIONS EXPECTED. THERE IS A RISK OF LINGERING
CONVECTION THIS AFTERNOON AT KEVV AND KOWB. THE PROBABILITY IS
LESS AT KPAH AND KCGI EVEN INTO TONIGHT. A BOUNDARY MOVING SE
ACROSS THE REGION WILL LIKELY RESULT IN OPERATIONALLY SIGNIFICANT
WINDS THROUGH MID AFTERNOON FROM THE NW...THEN THE WINDS WILL DIE
BACK DOWN WITH WEAKENING BOUNDARY LAYER FLOW EXPECTED.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 22, 9:09 PM CST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1009 PM CDT SUN JUN 22 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1009 PM CDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

AN ISOLATED THUNDERSTORM OR TWO WILL BE POSSIBLE OVERNIGHT...MAINLY
IN THE SOUTHERN HALF OF THE QUAD STATE. ANY THUNDERSTORMS THAT
DEVELOP WILL REMAIN WELL BELOW SEVERE LIMITS.

FLOODING WILL CONTINUE ON AREA RIVERS...INCLUDING MODERATE FLOODING
ON PARTS OF THE MISSISSIPPI RIVER. SEE THE LATEST WARNINGS AND
STATEMENTS FOR MORE DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY GENERALLY SOUTH AND EAST OF A
LINE FROM VAN BUREN MISSOURI TO GOLCONDA ILLINOIS TO PRINCETON
INDIANA. THERE IS NEARLY A DAILY CHANCE OF ISOLATED OR SCATTERED
THUNDERSTORMS FROM TUESDAY THROUGH SATURDAY. SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.

FLOODING WILL CONTINUE ON AREA RIVERS...HOWEVER BY MID WEEK RIVER
LEVELS AT ALL LOCATIONS WILL BEGIN TO FALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Williamson

When
June 23, 1:06 AM CST
Where
Williamson County, Herrin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.800, -89.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102213.